MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 40MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 40MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122540
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Infiltration into Tissue (1931)
Date of Event 07/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: case (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a right revision surgery on (b)(6) 2022 due to a failed hip arthroplasty secondary to metallosis, and neurologic symptoms.The primary right hip surgery was performed on (b)(6) 2010.During the revision surgery, trunnion with minimal corrosion was found.The surgeon decided to replace the metal liner and the modular femoral head, and to retain the primary cup and femoral component.The patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent a right revision surgery due to a failed hip arthroplasty secondary to metallosis, and neurologic symptoms.During the revision surgery, trunnion with minimal corrosion was found.The surgeon decided to replace the metal liner and the modular femoral head, and to retain the primary cup and femoral component.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the liner.No other similar complaints have been identified for the modular head and sleeve.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documentation was reviewed.The patients history of ehlers-danlos syndrome cannot be ruled out as a contributing factor to the patients clinical status.The intraoperative findings of minimal corrosion on the trunnion may be consistent with metal debris; however, with the limited information provided the clinical root cause of the reported ¿metallosis and neurologic symptoms¿ cannot be confirmed.It cannot be concluded the reported events were associated with a mal performance of the implant or implant failure.The patient had a second revision 8-months post revision, due to recurrent anterior hip/groin pain.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
D1/d2a/d2b/d4: corrected.

Brand Name
HEMI HEAD 40MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16926970
Report Number3005975929-2023-00064
Device Sequence Number8738941
Product Code KWL
UDI-Device Identifier00885556070116
UDI-Public885556070116
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/12/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/30/2014
Device Catalogue Number74122540
Device Lot Number09AW21505
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2023
Supplement Date Received by Manufacturer04/19/2023
06/08/2023
Initial Report FDA Received Date05/13/2023
Supplement Report FDA Received Date05/26/2023
06/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/31/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexUnknown